Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 202, NWS Sioux Falls, SD

August 10, 2007Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 2:51 PM CDT for Yankton County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2007, 2:51 PM CDT (19:51 UTC)
Expired
Aug 10, 2007, 3:10 PM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:28 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-572 J/kg
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101951
SVRFSD
SDC135-102030-
/O.NEW.KFSD.SV.W.0202.070810T1951Z-070810T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  LESTERVILLE...OR ABOUT 21 MILES NORTHWEST OF YANKTON...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL YANKTON COUNTY THROUGH 310 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4309 9735 4302 9737 4301 9738 4298 9738
      4297 9739 4304 9762 4317 9762 4317 9762
      4317 9731

$$

LIEBL
1 follow-up statement
000 
WWUS53 KFSD 102010
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT FRI AUG 10 2007

SDC135-102019-
/O.CAN.KFSD.SV.W.0202.000000T0000Z-070810T2030Z/
YANKTON SD-
309 PM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YANKTON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4309 9735 4302 9737 4301 9738 4298 9738
      4297 9739 4304 9762 4317 9762 4317 9762
      4317 9731

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:15 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 10:15 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT FRI AUG 10 2007

.DISCUSSION...
SHOWERS AND THUNDERSTORMS IN ERN SD HAVE DIED OFF THIS MORNING IN
THE WAA ZONE. FOCUS NOW TURNS INTO SOUTH CENTRAL SD WHERE
THUNDERSTORMS ACTIVITY HAS INCREASED IN THE LAST FEW HOURS. THIS
ACTIVITY IS ALONG THE LOW LEVEL JET AND AHEAD OF THE UPPER WAVE
EJECTING OUT OF WY. CONVECTION WILL CONTINUE THOUGH THE MORNING
HOURS WHILE MOVING EAST TO NORTHEAST AT 25 MPH...BUT SHOULD BEGIN TO
WANE THIS AFTERNOON. AT THIS TIME...NOT EXPECTING SEVERE WEATHER
WITH THESE STORMS...HOWEVER IT IS NOT OUT OF THE QUESTION. SMALL
HAIL AND WIND GUST TO 50 MPH LIKELY WITH STRONGER STORMS. MAIN
SEVERE WEATHER THREAT STILL LATE AFTERNOON AND EVENING ACROSS THE NE
SD INTO ERN ND WITH THE BETTER DYNAMICS...BUT WILL WATCH S/WV ENERGY
OVER SE WY...AS IF COULD BE A TRIGGER MECHANISM FOR STRONGER STORMS
IN SE SD.

&&

.AVIATION...
GENERALLY VFR CONDITIONS WILL PREVAIL FOR TODAY...THOUGH ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE TAF SITES
THROUGH 15Z...WITH UPPER END MVFR VISIBILITIES IN STORMS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND KHON AFTER 20Z.

&&

.PREV DISCUSSION...
FOCUS FOR TODAY IS CONVECTIVE CHANCES...ESPECIALLY OVER THE NEXT 24
HOURS AND AGAIN LATER IN THE WEEKEND.

FOR TODAY...LINE OF SCATTERED THUNDERSTORMS HAS BEEN PERSISTING WITH
VERY SLOW EASTWARD MOVEMENT ACROSS WESTERN CWA EARLY THIS MORNING.
TSRA TIED TO AXIS OF INSTABILITY AND MID LEVEL THETA-E ADVECTION...
WHICH TRAVERSES SLOWLY EASTWARD INTO CENTRAL PORTIONS OF THE CWA BY
MIDDAY...AND INTO THE NORTHEAST BY LATE AFTERNOON. HAVE TRANSITIONED
CHANCE POPS EAST WITH THIS AREA OF ADVECTION THRU EARLY AFTERNOON...
TAPERING VALUES DOWN TOWARD THE NORTHEAST FOLLOWING TYPCIAL DIURNAL
TRENDS FOR STORMS WEAKENING AS NOCTURNAL LOW LEVEL JET DECREASES.

MAIN QUESTION FOR THIS AFTERNOON/EVENING IS WHAT IMPACT CONVECTIVE
DEBRIS AND POTENTIAL WEAK OUTFLOW BOUNDARIES FROM MORNING ACTIVITY
WILL HAVE ON CHANCE FOR REDEVELOPMENT LATER IN THE AFTERNOON. MODELS
SIMILAR IN STRENGTHENING SURFACE LOW OVER FAR WESTERN DAKOTAS BY
LATE AFTERNOON AS UPPER WAVE CROSSES THE NORTHERN ROCKIES. MODEL
DIFFERENCES ARE GREATER IN PLACEMENT OF WARM FRONT WHICH EXTENDS
EAST OF THE LOW ACROSS THE NORTHERN PLAINS. GFS/ECMWF DRAPE WARM
FRONT ACROSS SD INTO FAR NORTHERN COUNTIES OF OUR CWA BY LATE
AFTERNOON. NAM LIFTS MAIN WARM FRONT WELL NORTH INTO ND/NRN MN...
THOUGH 00Z RUN DOES HINT AT SECONDARY BOUNDARY NEAR OUR NORTHERN
CWA BORDER AS WELL. PLACEMENT OF FRONT IN THIS LOCATION ALLOWS FOR
IMPRESSIVE DEEP LAYER SHEAR VALUES ACROSS THE NORTHERN CWA BY 00Z.
HOWEVER FORECAST SOUNDINGS SHOW MUCH OF THIS SHEAR IS IN LOWEST
3KM...AND WITH STRONG WARMING IN 850-700MB LAYER...WILL BE DIFFICULT
FOR STORMS TO BECOME SURFACE BASED AND TAP INTO THE BEST SHEAR. WILL
MENTION SEVERE POTENTIAL IN HWO...CONCENTRATED ACROSS NORTHERN TWO
TIERS OF COUNTIES FOR HAIL THREAT WITH ISOLATED ELEVATED SUPERCELLS.
BETTER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF
OUR AREA...WHERE LIFT WILL BE ENHANCED BY UPPER WAVE AND LEFT EXIT
REGION OF WEAK JET AXIS FROM SWRN SD INTO WEST CNTRL MN. MOST LIKELY
AREA FOR SURFACE BASED DEVELOPMENT WILL BE IN SOUTHWEST CWA DURING
THE LATE AFTN... WHERE SURFACE TEMPS NEARING 100F COULD POTENTIALLY
BREAK THROUGH THE STRENGHTENING CAP. SHEAR NOT AS GREAT IN THIS AREA
THOUGH...AND WITH VERY WARM TEMPS ALOFT...STORMS WILL HAVE TO BECOME
QUITE STRONG FOR SEVERE HAIL TO REACH THE SURFACE.

WAVE EXITS EAST OF OUR AREA BY EARLY SATURDAY MORNING...AND WARM MID
LEVELS SHOULD SUPPRESS ANY CHANCE AT CONVECTIVE DEVELOPMENT AS COOL
FRONT PUSHES SOUTHEAST THROUGH THE CWA SATURDAY AFTERNOON/EVENING.
TEMPERATURES TODAY WILL PUSH TRIPLE DIGITS WEST OF THE JAMES VALLEY.
MAY FLIRT WITH HEAT ADVISORY CRITERIA BRIEFLY IN THESE AREAS THIS
AFTERNOON...THOUGH DEEP MIXING REQUIRED TO REACH THE HIGHER TEMPS
SHOULD ALSO BRING DOWN SLIGHTLY DRIER DEW POINTS AND KEEP US JUST
SHY OF CRITERIA. GREATER CONCERN FOR ADVISORY CONDITIONS IN SOUTH
CENTRAL/SOUTHEAST CWA SATURDAY AFTERNOON...WHERE IT MAY BE HARDER
TO MIX OUT HIGHER MOISTURE LEVELS DUE TO RECENT RAINS...AS WELL AS
EVAPOTRANSPIRATION FROM STILL GREEN CORN CROPS. WILL HOLD OFF FOR
NOW DUE TO UNCERTAINTY IN AFTERNOON DEW POINT LEVELS...BUT WILL BE
SOMETHING FOR NEXT SHIFT TO LOOK AT.

CONTINUING TO FOLLOW GFS MORE CLOSELY IN FRONTAL PLACEMENT LATER
SATURDAY NIGHT/SUNDAY...HANGING BOUNDARY UP NEAR OR JUST NORTH OF
I-80...AS OPPOSED TO NAM WHICH DRIVES THE FRONT CLOSER TO I-70 BY
LATE SUNDAY AFTERNOON. HAVE KEPT SOME LOW POPS GOING IN THE FAR
SOUTH SUNDAY...AND SPREADING OVER THE ENTIRE CWA SUNDAY NIGHT WITH
STRONG RETURN WARM ADVECTION. NO CHANGES TO LATER PERIODS OF THE
FORECAST AT THIS TIME. 00Z OPERATIONAL GFS BRINGS COOL FRONT BACK
THROUGH THE REGION BY MONDAY AFTERNOON ALREADY...BUT HAD LITTLE
SUPPORT FROM REMAINDER OF GFS ENSEMBLE MEMBERS WHICH FAVORED SLOWER
TIMING SIMILAR TO GOING FORECAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/JH/JM
Hazardous weather outlook, Aug 10, 1:31 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
131 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS EXTREME
SOUTHEAST SOUTH DAKOTA AND ADJOINING AREAS OF NORTHWEST IOWA AND
NORTHEAST NEBRASKA...WILL CONTINUE THROUGH THE AFTERNOON. MORE
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE LATE EVENING
HOURS...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED UNTIL 5PM THIS AFTERNOON
ALONG THE MISSOURI RIVER OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 10, 1:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             2 NE LAKE ANDES         43.18N 98.51W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            GROUND WHITE WITH QUARTER SIZE HAIL

&&

GHARMON
Local storm report, Aug 10, 1:58 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 SW ARMOUR             43.28N 98.40W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL

&&

GHARMON
Local storm report, Aug 10, 2:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
216 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             10 N AVON               43.15N 98.06W
08/10/2007  E0.88 INCH       BON HOMME          SD   PUBLIC

            DIME TO NICKEL SIZE HAIL

&&

GHARMON
Local storm report, Aug 10, 2:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 SW TRIPP              43.18N 98.02W
08/10/2007  E0.75 INCH       HUTCHINSON         SD   PUBLIC

&&

GHARMON
Local storm report, Aug 10, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             5 S TRIPP               43.15N 97.97W
08/10/2007  E1.00 INCH       BON HOMME          SD   PUBLIC

            DIME TO QUARTER SIZE HAIL

&&

GHARMON
Local storm report, Aug 10, 2:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             7 W SCOTLAND            43.15N 97.86W
08/10/2007  E0.75 INCH       BON HOMME          SD   PUBLIC

            PENNY SIZE HAIL MADE GROUND WHITE

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix41 min
Aug 9, 9:28 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton47 min
Aug 10, 11:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Aug 10, 1:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Aug 10, 2:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.